Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 57, NWS Green Bay, WI

August 15, 1997Vilas County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Aug 15, 1997, 8:05 PM CDT for Vilas County, Wisconsin. It was in force for 70 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 15, 1997, 8:05 PM CDT (01:05 UTC)
Expired
Aug 15, 1997, 9:15 PM CDT
In force
70 min
Issued by
NWS Green Bay, WI
Area
Whole counties

County Vilas County, WI

The radar

The Marquette radar (KMQT), 160 km from the middle of the area, began a volume at 01:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 15, 8:35 PM CDTThunderstorm WindBoulder Jct, WI
Aug 15, 8:45 PM CDTThunderstorm WindStarlake, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 15, 8:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 1.1 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 1997-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 690 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 1997-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
690 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
1171 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGRB 160105 RRA
SVRGRB
WIC125-160215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
805 PM CDT FRI AUG 15 1997

* SEVERE THUNDERSTORM WARNING FOR
  VILAS COUNTY - NORTH CENTRAL WISCONSIN

* UNTIL 915 PM CDT
 
* SOME LOCATIONS AFFECTED
  LAC DU FLAMBEAU
  SAYNER
  STAR LAKE

* AT 802 PM NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 5 NORTHWEST OF LAC DU FLAMBEAU. THE STORM WAS
  MOVING EAST AT 25 MPH.

* THE STORM WILL BE NEAR LAC DU FLAMBEAU AROUND 815 PM AND SAYNER
  850 PM.

THIS STORM CONTAINS HAIL UP TO ONE INCH IN DIAMETER. MOVE TO A
STURDY SHELTER.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING.
STAY TUNED TO NOAA WEATHER RADIO FOR ADDITIONAL WEATHER INFORMATION.

TK/DC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 3:54 PM CDT, 4 hours 11 minutes earlier.

Area forecast discussion, Aug 15, 3:54 PM CDT, 4 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
350 PM CDT FRI AUG 15 1997

ATM HAS RECOVERED PRETTY WELL FROM MORNING CONVECTION. 20Z SFC CHART
SHOWS FRONT DRAPED ACRS NRN WI...EXTENDING BACK INTO CENTRAL MN. COOL
FRONT ALSO ENTERING WRN MN. AIR MASS ACRS MN HAS RECOVERED WELL...WITH
MOISTURE STARTING TO POOL ALONG THE COOL FRONT AND WINDS BECOMING MORE
SOUTHERLY AGAIN. MOISTURE CONV HAS BEEN INCREASING IN THIS AREA AND SFC-
BASED LI/S HAVE ALSO BEEN DROPPING. LOOKS LIKE TSTMS WILL DEVELOP ACRS
CEN/SRN MN THIS EVENING. THESE SHOULD THEN ACCELEERATE EASTWARD AHEAD OF
THE COOL FRONT AS WESTERLY FLOW ALOFT INCREASES. WHILE THIS WILL LIKELY
BE THE MAIN EVENT TNGT... ATM OVER THE AREA HAS ALREADY DESTABILIZED
ENOUGH FOR SCT -SHRA TO REDEVELOP THIS EVENING. AS A RESULT...NO
SPECIFIC PCPN TIMING WAS ATTEMPTED IN THE ZFP.

ABOUT THE SW 1/2 OF MY FCST AREA IS STILL IN THE DAY 1 SLGT RISK OF SVR
WX. THIS SEEMS REASONABLE CONSIDERING DEVELOPMENT LIKELY ACRS MN THIS
EVENING. MAIN THREAT WOULD BE STG WINDS AS STORMS WOULD BE FORMING IN
ENVIRONMENT WITH A FAIRLY STRAIGHT-LINE HODOGRAPH.

ALTHOUGH INSTABILITY ACRS THE NORTH IS WEAKER DUE TO LINGERING CLD
COVER...BOTH NGM AND ETA SHOW H8 FLOW BACKING ENOUGH TO CREATE SOME WAA
IN THAT REGION. THIS COULD ALLOW TSTMS TO DEVELOP ALONG THE FRONT
TNGT...DESPITE THE MORE STABLE AIR ACRS THAT REGION.

WITH PRETTY HIGH DWPTS IN PLACE...TEMPS WILL LIKELY NOT DROP BLO 60 AT
MOST LOCATIONS. FWC SEEMS TO HAVE A GOOD HANDLE ON THIS.

JS

Nearby

Severe Thunderstorm Warnings in Wisconsin, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.